Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

August 2, 2021

NWS El Paso, TX issued this special weather statement at Aug 2, 2021, 6:37 PM MDT. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 6:37 PM MDT (00:37 UTC)
Expired
Aug 2, 2021, 7:00 PM MDT
In force
23 min
Issued by
NWS El Paso, TX

The radar

The El Paso radar (KEPZ), 174 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WWUS84 KEPZ 030037
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
637 PM MDT Mon Aug 2 2021
 
NMZ405-406-030100-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
637 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO COUNTY UNTIL
700 PM MDT...

At 637 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Alamo Hueco, moving south at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Antelope Wells, Alamo Hueco, Playas Valley and Hachita Valley. 

LAT...LON 3160 10868 3160 10821 3133 10821 3133 10863
TIME...MOT...LOC 0037Z 358DEG 4KT 3142 10850 

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 2, 5:17 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 2, 5:17 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
517 PM MDT Mon Aug 2 2021

.AVIATION...00Z TAF CYCLE
Generally VFR conditions, but TSRA will be possible at any TAF
site. The highest chances will be until 03z, but chances will
continue throughout the entire period. Winds will be fairly light
AOB 10 knots with a few gusts up to 20 knots. Direction will be
varied. Within a thunderstorm, VIS reductions are possible with
MVFR and IFR conditions. Winds will also be gusty.

&&
34

.PREV DISCUSSION...216 PM MDT Mon Aug 2 2021...

.SYNOPSIS...
Monsoon moisture persists across the Borderland this week. We will
have abundant moisture early on. Therefore, expect scattered
showers and thunderstorms over area mountains and isolated over
the lowlands. Heavy rain will be an issue, especially over the
mountains early this week. Temperatures will be slightly below
normal for this part of the week. For the second half of the week,
we will become drier and warmer. Mainly isolated showers and
thunderstorms across the region. Temperatures will rise back up
into the mid-90s or even into the upper 90s across the lowland
deserts. Over the weekend starts dry, but moisture appears to
return towards the end of the weekend.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight into Tuesday...
Lingering thunderstorms across west and northwestern areas possible
early tonight from outflow, but overall, not expecting a whole lot
through a large chunk of the overnight hrs. Moisture remains quite
high though,PW ~1.4", so kept 10 pops in through the overnight for
most areas. Temperatures will be seasonable, 60s across the
lowlands, near 70 in the urban corridors, and 50s mtns.

Ridge of high pressure remains to our west into Tuesday,
temperatures warm to around 90 degrees, and a trough digs and
impinges the eastern portion of the ridge during the afternoon.
Seems as though this will add upper support for storm generation,
but most, if not all of this lift and moisture will remain to the
north of the Sacs out of our CWA. Still, some enhanced rainfall will
be possible from Cloudcroft up towards Lake Mescalero, and adjacent
mtn towns, in addition to the Black Range. It'll be pretty moist as
well with dewpoints in the mid 50s, so efficient rains with locally
heavy rain and isolated pockets of flooding will be possible. Winds
mildly breezy from the east outside of convection.

&&
35

.LONG TERM...Tuesday night through Sunday night...
On Tuesday night, we start with a high amplitude ridge to our west
and a deep trough to our east. These features are pulling
subtropical moisture across the region, but it will not last
long. By Wednesday, afternoon the ridge moves east which will shut
off the plume of moisture. The abundant moisture remains mainly
in northern Mexico, while we remain drier than what we have been
in the last couple of weeks. Precip water drops back to 0.8 - 1
inches, and surface dewpoint returns to values ranging from 45 to
55F. So, as you can see we will be drier, but not dry. Thus,
convection will be usually initiated by orographic lifting. The
Sacramento Mountains and the Gila region will have the best
chances for storms, but a few showers and thunderstorms will be
possible during the afternoon and evening hours associated to
either outflow boundaries from mountain storms, or from areas in
the lowlands reaching convective temperature. Furthermore, brief
period of heavy rain will be possible with any storm as there is
not a lot of motion aloft.

The center of the upper ridge will be moving from the Las Vegas
area towards New Mexico. It will reach our region by Friday
afternoon. This movement will result in warmer temperatures.
Thus, we will rise from the lower 90s of early this week into the
mid-90s and possibly the upper-90s. The MEX guidance was hinting
mostly into the upper 90s, but NBM was looking at lower values. I
went closer to what the MEX is showing. Afternoon highs start
below normal this week, but then become near normal by mid-week,
before reaching above normal values this weekend.

The upper high over New Mexico on Saturday will allow the moisture
plume that has been blocked south, in Mexico, to move north
towards Arizona. Eventually, the moisture circles the high
resulting in greater chances for storms in area mountains.
However, the better storm coverage is on Sunday, when PW
increases back to above an 1.25 inches. This will be a result of
the upper high progressing to the east, allowing more moisture in
our western portions of the CWA, not so much for areas east of the
Rio Grande. Although, this may change as the GFS and the ECMWF
are having some minor disagreements that may eventually push some
of that moisture east. Overall, it will be wetter early next week.

&&
29

.FIRE WEATHER...
Scattered thunderstorms expected across area mtns on Tuesday, with
locally heavy rain as the main concern. A drying trend then develops
mid to late week with mainly isolated to scattered mtn storms. The
weekend may feature an uptick in activity as moisture increases, but
mainly west of the Continental Divide. Temperatures will remain
seasonable to slightly below normal through Thursday, shifting to a
few degrees above normal into the weekend. Relative humidities
generally 20 to 35% lowlands and 30s to 40s in the Sacramento mtns
and slightly lower in the Gila. Ventilation a scattered mix of Poor
to Fair across the lowlands Tuesday with higher values west of the
Continental Divide.

&&
35

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  90  71  93 /  30  20  30  20
Sierra Blanca           65  85  62  85 /  30  20   0  30
Las Cruces              67  89  67  92 /  30  30  30  20
Alamogordo              66  88  65  90 /  40  30  30  40
Cloudcroft              50  66  48  66 /  30  50  40  50
Truth or Consequences   67  89  67  91 /  40  40  30  30
Silver City             60  83  61  86 /  50  50  30  30
Deming                  66  91  66  94 /  40  30  30  20
Lordsburg               68  94  68  95 /  40  20  20  20
West El Paso Metro      71  91  71  94 /  30  20  30  20
Dell City               65  88  65  90 /  30  20  10  20
Fort Hancock            70  92  68  94 /  30  20  10  20
Loma Linda              65  85  65  85 /  30  30  30  20
Fabens                  70  91  70  93 /  30  20  20  20
Santa Teresa            69  90  68  92 /  30  20  30  20
White Sands HQ          68  88  68  90 /  30  30  30  30
Jornada Range           65  87  66  90 /  30  30  30  30
Hatch                   67  90  67  92 /  40  30  30  30
Columbus                68  90  70  93 /  30  20  30  20
Orogrande               67  88  67  90 /  30  30  30  30
Mayhill                 55  74  53  75 /  20  60  30  50
Mescalero               55  76  54  76 /  30  60  40  60
Timberon                52  73  52  74 /  30  40  30  40
Winston                 56  82  56  84 /  50  60  30  40
Hillsboro               63  85  62  89 /  40  40  30  30
Spaceport               66  88  65  90 /  40  30  30  30
Lake Roberts            56  84  57  87 /  50  50  30  30
Hurley                  61  85  61  89 /  50  40  30  30
Cliff                   64  92  61  95 /  50  40  20  30
Mule Creek              60  87  63  92 /  40  40  20  20
Faywood                 63  85  63  88 /  50  40  30  30
Animas                  67  93  67  95 /  30  20  20  20
Hachita                 66  91  63  92 /  30  20  30  20
Antelope Wells          66  93  67  95 /  30  20  30  20
Cloverdale              64  88  64  90 /  30  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

35/29/34
Hazardous weather outlook, Aug 2, 11:14 AM MDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1114 AM MDT Mon Aug 2 2021

NMZ401>417-TXZ418>424-031715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1114 AM MDT Mon Aug 2 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms across the Gila Region today, with iso to
sct elsewhere. Locally heavy rain and breezy to gusty winds the
main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another day of scattered storms across area mtns on Tuesday, then
a decrease to very little in the way of thunderstorms through the
end of the week across much of the area. Isolated pockets of
moderate to heavy rain the main threats. An uptick in activity is
possible this weekend, mainly west of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today, but reports of any
significant weather are appreciated.

JD

In the hours before

Special weather statement, Aug 2, 4:26 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
426 PM MDT Mon Aug 2 2021

NMZ401-402-404-022300-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
426 PM MDT Mon Aug 2 2021

...SPECIAL WEATHER STATEMENT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Redrock, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Redrock, Oak Grove, Gila Middle Box, Tyrone Mine and Jacks Peak.

LAT...LON 3279 10877 3286 10857 3259 10837 3248 10866
TIME...MOT...LOC 2226Z 335DEG 12KT 3276 10864

33
Special weather statement, Aug 2, 5:14 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
514 PM MDT Mon Aug 2 2021

NMZ404-022345-
Southwest Desert/Lower Gila River Valley NM-
514 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT AND NORTH CENTRAL
HIDALGO COUNTIES UNTIL 545 PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Redrock, moving south at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lordsburg and Shakespeare.

This includes Interstate 10 in New Mexico between mile markers 14 and
33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3259 10877 3264 10859 3228 10853 3227 10885
TIME...MOT...LOC 2314Z 359DEG 19KT 3253 10869

33
Special weather statement, Aug 2, 5:34 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
534 PM MDT Mon Aug 2 2021

NMZ404-030000-
Southwest Desert/Lower Gila River Valley NM-
534 PM MDT Mon Aug 2 2021

...SPECIAL WEATHER STATEMENT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Lordsburg, moving southeast at 5 mph.

Winds in excess of 30 mph with Blowing Dust will be possible with
this storm.

Locations impacted include...
Steins, Road Forks and Lordsburg Playa.

This includes Interstate 10 in New Mexico between mile markers 4 and
14.

LAT...LON 3219 10899 3225 10900 3243 10882 3234 10883
      3226 10883
TIME...MOT...LOC 2334Z 299DEG 6KT 3237 10879

33
Special weather statement, Aug 2, 5:50 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
550 PM MDT Mon Aug 2 2021

NMZ407-030015-
Southwest Desert/Mimbres Basin NM-
550 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA COUNTY UNTIL
615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Akela, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deming, Akela, Sunshine, Rock Hound State Park and Spring Canyon
State Park.

This includes Interstate 10 in New Mexico between mile markers 83 and
108.

LAT...LON 3237 10774 3242 10742 3221 10731 3211 10778
TIME...MOT...LOC 2349Z 350DEG 11KT 3234 10751

33
Local storm report, Aug 2, 6:03 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
603 PM MDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     7 WSW LORDSBURG         32.32N 108.81W
08/02/2021  M61 MPH          HIDALGO            NM   MESONET

            MESONET STATION NM007 LORDSBURG PLAYA I10
            MP13 (NMDOT).

&&

AB
Special weather statement, Aug 2, 6:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
637 PM MDT Mon Aug 2 2021

NMZ405-406-030100-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
637 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO COUNTY UNTIL
700 PM MDT...

At 637 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Alamo Hueco, moving south at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Antelope Wells, Alamo Hueco, Playas Valley and Hachita Valley.

LAT...LON 3160 10868 3160 10821 3133 10821 3133 10863
TIME...MOT...LOC 0037Z 358DEG 4KT 3142 10850

33

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:30 PM MDTSevere Thunderstorm WarningEPZHidalgo30 min
Aug 2, 7:07 PM MDTAreal Flood AdvisoryEPZHidalgo113 min
Aug 2, 8:13 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Aug 2, 8:58 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Aug 3, 12:39 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 3, 2:26 PM MDTAreal Flood AdvisoryEPZGrant, Sierra2 hr
Aug 3, 2:34 PM MDTAreal Flood AdvisoryEPZOtero116 min
Aug 3, 2:42 PM MDTFlash Flood WarningEPZGrant, Sierra2 hr
Aug 3, 3:21 PM MDTSevere Thunderstorm WarningEPZGrant39 min
Aug 3, 3:49 PM MDTFlash Flood WarningEPZGrant3 hr
Aug 3, 4:05 PM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Aug 3, 4:36 PM MDTAreal Flood AdvisoryEPZGrant, Luna54 min
Aug 3, 4:48 PM MDTAreal Flood AdvisoryEPZGrant117 min
Aug 3, 4:50 PM MDTAreal Flood AdvisoryEPZGrant, Luna115 min
Aug 3, 5:12 PM MDTFlash Flood WarningEPZGrant2 hr
Aug 3, 5:17 PM MDTSevere Thunderstorm WarningEPZGrant28 min
Aug 3, 5:41 PM MDTAreal Flood AdvisoryEPZGrant, Luna2 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.